Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 290, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 26, 2008, 5:43 PM CDT for Jewell County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2008, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 26, 2008, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2972 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:07 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 26, 3:07 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 307 PM CDT THU JUN 26 2008 .SHORT TERM...THROUGH 12Z SATURDAY. QUITE A FEW THINGS GOING ON AT THIS TIME...BUT WONDERING JUST WHAT WILL COME OF IT ALL. OUTFLOW BOUNDARY CONTINUES TO PUSH WEST TOWARD 281 AT THIS TIME...WITH SOME WEAKISH DEVELOPMENT. DEVELOPMENT MAY BE INHIBITED BY SUBSIDENCE IN WAKE OF MCV CIRCULATION OVER/NEAR THE CWFA. ALSO...CAPPING WITH WARM AIR ALOFT IS PRETTY STRONG. IF SOMETHING CAN GET GOING...A PULSE TYPE SEVERE STORM SEEMS MORE PROBABLE WITH WEAKER SHEAR THE FURTHER SOUTH ONE GOES. TO THE NORTH...PSEUDO BOUNDARY IS WASHING OUT A BIT IN THE NORTHERN CWFA...BUT HAS SHOWN SIGNS ON VISIBLE WITH SOME VERTICAL DEVELOPMENT. THIS LINE GOES BACK WEST INTO THE SANDHILLS...AND CONVERGES WITH DRY LINE TYPE FEATURE IN CHERRY COUNTY. THAT AREA MAY ALSO BE FOCAL POINT FOR CONVECTION AS THE EVENING WEARS ON...FROM THE NORTHWEST TO THE SOUTHEAST. SHEAR IS BETTER UP THERE SO SOME POTENTIAL FOR SLIGHTLY MORE WIDESPREAD SEVERE WEATHER LOOKS REASONABLE. STILL THOUGH...COVERAGE FOR THE CWFA LOOKS TO BE SCATTERED AT BEST THIS EVENING...WITH SOME INCREASE OVER NORTHERN CWFA TONIGHT AS MORE CONVECTION NEAR LIKELY SOUTH DAKOTA MCS AND NEAR FRONT SEEMS PLAUSIBLE. ON FRIDAY...WOULD EXPECT SOME DEBRIS TYPE CLOUDS AND LINGER SHOWERS/ISOLATED THUNDERSTORMS AS THE COLD FRONT PUSHES THROUGH THE CWFA. MODELS CONTINUE TO SOLIDLY PREDICT THE FRONT WILL BE THROUGH ABOUT 75 PERCENT OF THE CWFA BY NOON...AND PROBABLY EXITING THE SOUTHEAST CWFA AROUND 21-22Z. THAT WOULD ALLOW AREAS AHEAD OF THE FRONT TO WARM...AND POTENTIALLY FIRE A FEW THUNDERSTORMS. THE VAST MAJORITY OF THE CWFA LOOKS LIKE IT WILL BE SPARED MOST OF THE MAJOR RAINFALL OR STRONG STORM RELATED ISSUES. THINGS CONTINUE TO ROLL SOUTHEAST FROM THERE FRIDAY NIGHT...WITH CLEARING AND MUCH DRIER WEATHER COMING IN BY SATURDAY MORNING. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. FORECAST CONCERNS INCLUDE TEMPERATURES EARLY IN THE PERIOD AND THEN RETURNING THUNDERSTORM CHANCES NEXT WEEK. THE UPPER PATTERN AMPLIFIES OVER THE WEEKEND AS UNSEASONABLY STRONG UPPER LOW DIGS THROUGH THE UPPER MIDWEST/GREAT LAKES REGION...WHILE UPSTREAM THE UPPER RIDGE BULGES OVER THE WESTERN CONUS. COOLER AND CONSIDERABLY DRIER AIR ADVECTS INTO THE REGION BEHIND COLD FRONTAL PASSAGE...AND IS REINFORCED BY NORTH/NORTHWEST FLOW THROUGH THE DEPTH OF THE TROPOSPHERE THROUGH THE WEEKEND. DEEP MIXING INDICATED ON FORECAST SOUNDINGS SHOULD OFFSET COOL LOW-LEVEL TEMPS TO SOME DEGREE...BUT BELOW NORMAL TEMPS LOOK LIKE A GOOD BET. EXPECTING DRY CONDITIONS THROUGH THE WEEKEND WITH FRONT WELL SOUTH...DRIER AIR IN PLACE IN ITS WAKE...AND FORCING FROM UPPER LOW/STEEPER LAPSE RATES STAYING EAST/NORTHEAST OF THE CWA. SHOULD BE A NICE WEEKEND WEATHER WISE...ALTHOUGH MAY BE A LITTLE BREEZY ESPECIALLY ACROSS THE NORTH/NORTHEAST ON SATURDAY. DRY CONDITIONS LOOK TO HOLD THROUGH MONDAY NIGHT AS UPPER RIDGE CONTINUES TO DOMINATE OVER THE WESTERN HALF OF THE COUNTRY. WILL START TO SEE TEMPS REBOUND ON MONDAY AS WELL...AS SURFACE HIGH BEGINS TO SLIDE EAST AND WEAK LEE TROUGH DEVELOPS...ALLOWING RETURN FLOW TO SET UP. WILL SEE A RETURN OF AT LEAST SMALL THUNDERSTORM CHANCES BEGINNING TUESDAY AND LASTING THROUGH THURSDAY AS SHORTWAVES AGAIN BEGIN TO RIPPLE THROUGH AND HELP TO BREAK DOWN THE RIDGE. DIFFICULT TO HAVE A LOT OF FAITH IN TIMING/PLACEMENT OF WAVES THIS FAR OUT...BUT LOOKS LIKE WE COULD SEE INTERMITTENT THUNDERSTORM CHANCES THROUGH THIS TIMEFRAME WITH WAVES SKIRTING ACROSS. AT THIS POINT...THE MORE FAVORABLE TIME FOR MORE ORGANIZED/WIDESPREAD PRECIPITATION LOOKS TO BE WEDNESDAY NIGHT/THURSDAY AS A COLD FRONT PUSHES THROUGH. THIS WILL ALSO COOL TEMPS BACK TO NEAR NORMAL ON THURSDAY FOLLOWING A COUPLE DAYS OF ABOVE AVERAGE TEMPS. && .AVIATION...18Z TAF. VFR CONDITIONS ARE FORECAST THIS AFTERNOON. IN THE WAKE OF MCV ROAMING OVER SOUTHERN CWFA...IT APPEARS SUBSIDENCE AND INCREASING MID LEVEL WARMING WILL SQUELCH THUNDERSTORMS IN THE KGRI AREA. WINDS WILL GRADUALLY TURN TO THE SOUTH BY LATE AFTERNOON. COULD BE SOME TSRA ACTIVITY IN THE KGRI LATE TONIGHT IN ADVANCE OF APPROACHING COLD FRONT...WITH A VFR CIG FROM 5 TO 10K POSSIBLE. WINDS WILL SHIFT TO THE NORTH AROUND DAWN FRIDAY WITH THE FRONTAL PASSAGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 26, 3:03 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 303 PM CDT THU JUN 26 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 303 PM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE OUTLOOK AREA. WHILE COVERAGE WILL NOT BE WIDESPREAD...STRONGER STORMS COULD BRIEFLY BE SEVERE AND PRODUCE QUARTER TO HALF DOLLAR SIZE HAIL...AND GUSTY WINDS TO 60 MPH. LATER TONIGHT...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA...AND FAVORING AREAS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 6. LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING WILL ALL BE HAZARDS TO CONTEND WITH REGARDING THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE IN THE FORECAST FRIDAY...AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM FULLERTON TO BEAVER CITY NEBRASKA. THE PRIMARY HAZARDS FROM THESE STORMS IS WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:07 AM CDT | Severe Thunderstorm Warning | GID | Thayer | 36 min |
| Jun 26, 9:00 AM CDT | Areal Flood Advisory | GID | Thayer | 3 hr |
| Jun 26, 6:17 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 20 min |
| Jun 26, 6:12 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 48 min |
| Jun 26, 6:57 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.